African American with Anemia! - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 11-08-2011
USMLE Forums Scout
 
Steps History: Step 1 Only
Posts: 76
Threads: 10
Thanked 31 Times in 27 Posts
Reputation: 41
RBC African American with Anemia!

A 21-year-old African American college student has had increasing fatigue over the past 3 weeks. Since an episode of cystitis treated with trimethoprim-sulfamethoxazole 3 weeks ago, he has been unable to keep up with his physical education classes. For 6 months, he has been following a vegetarian diet that has been supervised by student health services. Examination shows no abnormalities. His hemoglobin level is 10 g/dL, mean corpuscular volume is 85 μm3, and reticulocyte count is 15%. Which of the following is the most likely cause of anemia in this patient?

A ) Anemia secondary to infection
B ) Antibiotic therapy
C ) Gastrointestinal blood loss
D ) Sickle cell disease
E ) Vegetarian diet

Last edited by usmlepak; 11-08-2011 at 11:52 AM.
Reply With Quote Quick reply to this message



  #2  
Old 11-08-2011
USMLE Forums Addict
 
Steps History: Not yet
Posts: 129
Threads: 18
Thanked 186 Times in 62 Posts
Reputation: 196
Default

B) antibiotic therapy. Suspecting G6PD in this patient
Reply With Quote Quick reply to this message
The above post was thanked by:
dr-ahmed (11-08-2011)
  #3  
Old 11-09-2011
USMLE Forums Scout
 
Steps History: Step 1 Only
Posts: 76
Threads: 10
Thanked 31 Times in 27 Posts
Reputation: 41
Default

but in antibiotics theraphy pt present acutely in this pt symptoms are after weeks
Reply With Quote Quick reply to this message
 
  #4  
Old 11-09-2011
USMLE Forums Addict
 
Steps History: Not yet
Posts: 192
Threads: 0
Thanked 47 Times in 40 Posts
Reputation: 57
Default

trimethoprim-sulfamethoxazol could cause Megaloblastic anemia bus mcv is normal here .. i m confused..maybe she has a combination megaloblastic + normocytic anemia..

Reply With Quote Quick reply to this message
  #5  
Old 11-09-2011
USMLE Forums Scout
 
Steps History: Step 1 Only
Posts: 56
Threads: 14
Thanked 29 Times in 14 Posts
Reputation: 39
Default

B... Sulfa drug causing hemolysis in G6PD
Reply With Quote Quick reply to this message
  #6  
Old 11-10-2011
USMLE Forums Newbie
 
Steps History: Not yet
Posts: 5
Threads: 0
Thanked 4 Times in 3 Posts
Reputation: 14
Default

ABX usage especially with sulfa drugs can induce hemolysis , G6PD , since retic count elevated , normocytic anemia , however , this late presentation dpends on the variation of half life activity of G6PD
Reply With Quote Quick reply to this message
  #7  
Old 11-10-2011
USMLE Forums Scout
 
Steps History: Step 1 Only
Posts: 26
Threads: 0
Thanked 1 Time in 1 Post
Reputation: 11
Default

Go with b for G6PD
Reply With Quote Quick reply to this message
  #8  
Old 11-11-2011
USMLE Forums Addict
 
Steps History: ---
Posts: 191
Threads: 69
Thanked 149 Times in 75 Posts
Reputation: 159
Default

i this this a case of G6PD due to hemolysis occured after trimethoprim-sulfamethoxazol is a sulpha containg drug causing hemolysis due to increase in free radicles due to decrease in Glutathione , G6PD is hemoltic anaemia and can be presented with normocytic anemia and there is increase in reticluocytes
Reply With Quote Quick reply to this message
  #9  
Old 11-11-2011
busterbee's Avatar
USMLE Forums Veteran
 
Steps History: 1 + CK
Posts: 218
Threads: 16
Thanked 110 Times in 59 Posts
Reputation: 120
Default

it should be b....
__________________
you are born with wings, don't walk through life
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.

To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
Reply With Quote Quick reply to this message



Reply

Tags
Hematology-, Internal-Medicine-, Step-2-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
African American boy usmleman2020 USMLE Step 1 Forum 4 03-09-2014 01:21 PM
African-American with non-caseating granuloma Hope2Pass USMLE Step 1 Forum 7 08-12-2011 06:15 PM
African american man with vision problems aksyonez USMLE Step 2 CK Forum 6 07-24-2011 11:59 PM
Microscopic Hematuria in African American Woman? mtoi USMLE Step 1 Forum 4 11-09-2010 04:52 AM
African American Woman with Dyspnea mosallam USMLE Step 2 CK Forum 6 03-31-2010 11:03 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)